Vermont, 2013Flash Flood in Vermont, August 28, 2013
August 28, 2013 · NWS BTV · 1 event in 1 county or zone
Thunderstorms with very heavy rainfall developed over east central Vermont, resulting in isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with very heavy rainfall developed over east central Vermont, resulting in isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 28, 7:17 PM EST, 43 minutes earlier.
Area forecast discussion, Aug 28, 7:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
817 PM EDT WED AUG 28 2013
.SYNOPSIS...
THE NORTHEAST REGION WILL REMAIN UNDER A WEAK AREA OF LOW PRESSURE
TONIGHT INTO LATE THURSDAY BEFORE HIGH PRESSURE BUILDS INTO PORTIONS
OF THE REGION ON FRIDAY. THIS WILL KEEP THE CHANCE FOR PRECIPITATION
OVER THE AREA DURING THIS TIME. THE NEXT CHANCE FOR PRECIPITATION
WILL OCCUR OVER THE UPCOMING WEEKEND INTO NEXT WEEK AS THE AREA HAS
A FRONT APPROACHING SLOWLY FROM THE GREAT LAKES REGION.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 743 PM EDT WEDNESDAY...SCATTERED SLOW-MOVING TSTMS
PRODUCING LOCALLY HEAVY RAINFALL CONTINUE ACROSS S-CENTRAL VT NEWD
ACROSS E-CENTRAL VT. MAIN CONCERN IS ACROSS SRN RUTLAND/WINDSOR
COUNTIES NEXT 1-3 HOURS WHERE LOCALIZED 2-3" RAINFALL AMTS ARE
POSSIBLE. ACTIVITY WILL GRADUALLY DIMINISH 9PM-MIDNIGHT.
PREVIOUS DISCUSSION...ANOTHER DAY ACROSS THE CWA WITH WARM AND HUMID
CONDITIONS COMBINED WITH WK SFC TO MID-LEVEL FLOW. W/ TEMPS IN THE
80S AND DEWPTS IN THE 60S TO NEAR 70F IN SPOTS...THE NORTH COUNTRY
IS SEEING SCT RW/TRW. THIS ACTIVITY WILL CONTINUE INTO EARLY
EVENING AND BEGIN TO WANE AFT SUNSET. LITTLE TO NO MVMNT OVER THE
AREA IS ALLOWING WK FORMATION OF ANY ACTIVITY AND THESE CELLS THAT
DO DEVELOP HAVE BEEN DISSIPATING IN AN HOUR OR LESS. MOST ACTIVITY
THRU EARLY EVENING WILL OCCUR OVER CENTRAL/EASTERN VT..AIDED BY
SHORTWAVE MVG ACROSS SOUTHERN QUEBEC. AS WITH LAST NIGHT...TONIGHT
WILL SEE ABATING RW/TRW GIVE WAY TO FOG IN ALL/MOST SPOTS THRU 12Z
THURSDAY UNDER LGT/VAR CONDITIONS. TEMPS FAIRLY CLOSE AGAIN TO
LAST NIGHT AND WILL RANGE IN THE LWR TO MID 60S W/ SOME HIR ELEV
SPOTS DROPPING INTO THE MID 50S AFT MIDNGT.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
AS OF 415 PM EDT WEDNESDAY...GOING INTO THURSDAY...MDLS CONTINUE
TREND OF KEEPING UPPER TROUGH/BOUNDARY REMNANTS OVER THE CANADIAN
MARITIMES/EAST COAST. HIGH PRESSURE BUILDING IN FROM THE MIDWEST
WILL PUT FOCUS OF RW FOR THE DAY OVER E VT W/ SL CHANCE OF -RW
REACHING BACK INTO THE DACKS BFR TAPERING OFF BY SUNSET. EXPECTING
LGT QPF WITH RAINFALL DURING THE DAY W/ NO THUNDER AS BEST
FORCING WELL EAST OF REGION. CLD COVER WILL LIMIT HIGH TEMPS FOR
THURSDAY ALBEIT A FEW DEGREES ABV NORMAL RANGING IN THE 70S...W/ A
FEW L80S POSSIBLE IN ST LAW VALLEY DUE TO PROXIMITY AWAY FROM
PRECIP/CLDS. THURSDAY NIGHT...HIGH PRESSURE OVERNGT W/ NEAR CALM
CONDITIONS. GOING INTO FRIDAY THRU FRI NGT...MDL DISCREPANCY FOR
NEXT FRNTL BOUNDARY SINKING SOUTH ALONG EAST SIDE OF RIDGE. MOST
DO KEEP BULK OF ANY -RW WELL NORTH AND WEST OF CWA...BUT FRNT WILL
BEGIN TO MEANDER SOUTH BY FRIDAY AFTNOON...SO HAVE KEPT HIGHEST
POPS IN ZONES NEAR CANADIAN BORDER W/ ANY PRECIP/CONVECTION WANING
BY SUNSET AS BOUNDARY FALLS IN NORTHERN EDGE OF SFC RIDGE ALLOWING
FOR PRECIP TO DISSIPATE. HIGHEST TEMPS SOUTH ON FRIDAY RANGING IN
THE MID70S TO NEAR 80 FOR CWA. OVERNGT LOWS WILL STAY FAIRLY
STAGNANT AS REGION DOES NOT SEE CAA DUE TO FROPA NOT PUSHING FAR
ENOUGH SOUTH.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
AS OF 341 PM EDT WEDNESDAY...
THE MAIN WEATHER-PRODUCING FEATURES FOR THIS PERIOD ARE A WEAK QUASI-
STATIONARY FRONT THAT MOVES NORTH AS A WARM FRONT LATER SATURDAY
FOLLOWED BY A DIGGING UPPER TROF LATER SUNDAY INTO TUESDAY WITH A
COLD FRONTAL PASSAGE LATE MONDAY. SO IT WILL BE ACTIVE WITH A
THREAT OF SHOWERS AND THUNDERSTORMS ESPECIALLY SAT-MON.
CONSISTENT MODEL SOLUTIONS CONTINUE TODAY WITH THE LARGE SCALE
LEADING TO DECENT FORECAST CONFIDENCE.
ON SATURDAY...A WEAK QUASI-STATIONARY FRONT OVER OF JUST NORTH OF
OUR AREA LOOKS LIKE IT WILL BE FOCUS FOR AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS EITHER SIDE OF THE FRONT WITH +/-1000
J/KG CAPE WITH TEMPS IN THE UPPER 70S TO LOWER 80S AND DEW POINTS
IN THE 60S.
BY SUNDAY THE QUASI-STATIONARY FRONT LIFTS NORTH WITH OUR AREA
COMPLETELY IN THE WARM SECTOR. THERE WILL BE INSTABILITY AGAIN WITH
CAPES AGAIN +/- 1000 J/KG AND THE THREAT OF SHOWERS AND
THUNDERSTORMS.
EVEN BETTER CHANCES FOR SHOWERS/STORMS STILL LOOKS TO BE MONDAY
AND MONDAY NIGHT WHEN THE COLD FRONT IS EXPECTED TO PASS AND CAPES
RISE TO 1000-2000J/KG, INCREASING UPPER LEVEL DYNAMICS AND SHEAR FOR
A SLIGHT SEVERE THREAT.
BEHIND THE FRONT COOLER AIR RETURNS TO THE REGION FOR TUESDAY AND
WEDNESDAY...BUT WITH THE UPPER TROF REMAINING OVERHEAD COULD SEE
SOME LINGERING SHOWERS AROUND ESPECIALLY ACROSS EASTERN VERMONT ON
TUESDAY.
TEMPS THROUGH MONDAY STILL LOOK TO BE ABOVE NORMAL WITH HIGHS IN
THE UPPER 70S TO MID 80S AND LOWS IN THE MID 50S TO MID 60S...BUT
RETURN TO NORMAL OR SLIGHTLY BELOW TEMPS TUE/WED WITH HIGHS IN THE
UPPER 60S TO LOWER 70S AND LOWS IN THE UPPER 40S TO UPPER 50S.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
THROUGH 00Z FRIDAY...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS
EASTERN AND SOUTHERN VERMONT WILL SLOWLY DIMINISH BY 02Z THURSDAY
DUE TO THE LOSS OF DAYTIME SURFACE HEATING. A HUMID AIR MASS
REMAINS IN PLACE OVER THE REGION AND WITH NEARLY CALM WINDS EXPECTED
OVERNIGHT...EXPECTING AREAS OF FOG TO DEVELOP...ESPECIALLY IN THE
USUAL SHELTERED FOG PRONE VALLEYS OF EASTERN AND NORTHEAST VERMONT...
AS WELL AS IN THE SHELTERED VALLEYS OF THE ADIRONDACKS. EXPECTING AREAS
OF VLIFR AND LIFR IN FOG OVERNIGHT. ANY FOG THAT DOES DEVELOP WILL BURN
OFF BY 14Z THURSDAY...WITH MAINLY VFR CONDITIONS EXPECTED AFTER
14Z THURSDAY.
OUTLOOK 00Z FRIDAY THROUGH MONDAY...
THU NIGHT-SAT...MAINLY VFR WITH ISLD/SCT SHOWERS. LATE NIGHT/EARLY
MORNING FOG ESP AT KMPV AND KSLK.
SUN...VFR WITH INCREASING CHANCES FOR SHOWERS/STORMS AND S-SW
WINDS PICKING UP AHEAD OF AN APPROACHING COLD FRONT.
MON...LOCAL MVFR/IFR WITH SHOWERS AND THUNDERSTORMS AND SHIFTING
WINDS FROM SW TO NW WITH A COLD FRONTAL PASSAGE.
&&
.EQUIPMENT...
AS OF 418 AM EDT WEDNESDAY...NOAA WEATHER RADIO STATION WXM 44...
BROADCASTING FROM THE TOP OF MOUNT ASCUTNEY VERMONT...REMAINS OFF
THE AIR UNTIL FURTHER NOTICE DUE TO A DAMAGED ANTENNA. REPLACEMENT
PARTS HAVE BEEN ORDERED...THOUGH IT STILL MAY BE UNTIL SEVERAL
WEEKS MORE BEFORE SERVICE IS RESTORED. WE APOLOGIZE FOR THE
INCONVENIENCE.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
SYNOPSIS...JN
NEAR TERM...BANACOS/JN
SHORT TERM...JN
LONG TERM...SISSON
AVIATION...WGH/SISSON
EQUIPMENT...WFO BTV
Hazardous weather outlook, Aug 28, 2:55 AM EST, 17 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
355 AM EDT WED AUG 28 2013
NYZ026>031-034-035-087-VTZ001>012-016>019-290800-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
355 AM EDT WED AUG 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 28, 6:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
726 PM EDT WED AUG 28 2013
VTZ011-012-019-290100-
EASTERN RUTLAND VT-WESTERN RUTLAND VT-WINDSOR VT-
726 PM EDT WED AUG 28 2013
...SLOW-MOVING THUNDERSTORMS WILL AFFECT RUTLAND AND WINDSOR
COUNTIES THROUGH 9 PM
AT 718 PM EDT...SCATTERED THUNDERSTORMS EXTENDED FROM PAWLET TO
DANBY TO SOUTH READING. THIS ACTIVITY WAS MOVING SLOWLY NORTH AT 5
MPH.
THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING 1 TO 2 INCHES OF
RAINFALL IN A ONE HOUR PERIOD OVER LOCALIZED AREAS. VERY HEAVY RAIN
WILL CAUSE WATER TO POND ON ROADS AND IN POOR DRAINAGE AREAS. THERE
MAY BE RAPID RISES ON SMALL STREAMS AND CREEKS.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
SOUTH POULTNEY...EXIT 7 I91...SOUTH WALLINGFORD...LAKE ST. CATHERINE
STATE...TINMOUTH...MIDDLETOWN SPRINGS...BELMONT...POULTNEY...EAST
POULTNEY...PROCTORSVILLE...WALLINGFORD...EAST WALLINGFORD...
BE CAREFUL WHEN DRIVING. PONDING WATER ON ROADWAYS CAN CREATE
DANGEROUS DRIVING CONDITIONS...AND HEAVY RAINFALL WILL REDUCE
VISIBILITY.
LAT...LON 4325 7281 4330 7284 4329 7299 4332 7326
4358 7327 4381 7293 4389 7265 4377 7220
4370 7230 4360 7233 4358 7237 4338 7241
4336 7238 4330 7239 4323 7244 4322 7270
BANACOSFlash Flood, Windsor
- When
- August 28, 8:00 PM EST to 8:45 PM EST
- Where
- Windsor County, 0.76 mi W of White River Jct to 0.76 mi S of White River Jct
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 43.651, -72.335
A thunderstorm with very heavy rainfall caused flash flooding in White River Junction Vermont. Flood waters closed Route 5 near the intersection with Route 4, and flooded Bridge Street at the corner of Main and Bridge Street with one to two feet of water. Cars were stalled in the high waters, and basements were flooded in the business district.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in South Dakota, August 28, 2013$252,000 · 1.75 in hail · 3 events
- Flash Flooding and Damaging Wind in West Virginia, August 28, 2013$142,000 · 50 kt wind · 8 events
- Flash Flood in New Hampshire, August 28, 2013$100,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, August 28, 2013$85,000 · 65 kt wind · 3 events
- Damaging Winds and Lightning Strike in Kentucky, August 28, 2013$30,000 · 50 kt wind · 3 events
- Flash Flood and Debris Flow in Pennsylvania, August 28, 2013$750 · 50 kt wind · 22 events
- Flash Flood in New York, August 28, 2013$25,000 · 1 event
- Damaging Wind in Ohio, August 28, 2013$25,000 · 50 kt wind · 1 event
- Flash Flood in Maine, August 28, 2013$25,000 · 1 event
- Damaging Winds in Montana, August 28 to 30, 201362 kt wind · 16 events
- Hail and Damaging Winds in Montana, August 28, 20131.5 in hail · 12 events
- Damaging Winds in Connecticut, August 28, 2013$14,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472300.